MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTHXSFT0204
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/06/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2021-01950, 3005168196-2021-01951, 3005168196-2021-01952, 3005168196-2021-01953, 3005168196-2021-01954.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the hepatic artery using penumbra smart coils (smart coils) and a non-penumbra microcatheter.It was noted that the patient anatomy was tortuous.During the procedure, the physician successfully placed three smart coils in the target location using the microcatheter.While advancing the next smart coil approximately a few centimeters into the microcatheter, the physician experienced resistance and subsequently, the smart coil became stuck past the hub of the microcatheter.Therefore, the smart coil was removed.Next, while advancing another smart coil approximately a few centimeters into the microcatheter, the same issue occurred.The physician experienced resistance and subsequently, the smart coil became stuck past the hub of the microcatheter.Therefore, the smart coil was also removed.Afterwards, the next three smart coils advanced slightly past their initial positions within their respective introducer sheaths before becoming stuck within their respective introducer sheaths.Therefore, the three smart coils were removed.It was also reported that the physician attempted to advance another smart coil to the target location; however, the physician was unable to advance the smart coil to the target location.Therefore, the smart coil was removed.The procedure was completed using a new smart coil, five non-penumbra coils and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned smart coil could not confirm the reported coil stuck within its introducer sheath.During functional testing, the smart coil was able to be advanced through its introducer sheath without an issue.Further evaluation of the device revealed offset coil winds along the length of the embolization coil.This damage likely occurred due to forceful advancement against resistance.If the introducer sheath is not properly aligned within the hub of a parent microcatheter prior to advancement, resistance may be encountered and damage such as offset coil winds may occur.During functional testing, the smart coil was unable to be advanced through the hub of the demonstration microcatheter due to the offset coil winds.Evaluation of the returned smart coil could not confirm the reported coil stuck within its introducer sheath.During functional testing, the smart coil was able to be advanced through its introducer sheath and a demonstration microcatheter without an issue.Further evaluation of the device revealed a kink in the pusher assembly.This kink was likely incidental to the complaint and may have occurred during packaging for return to penumbra.Evaluation of the returned smart coil revealed offset coil winds along the length of the embolization coil and kinks in the pusher assembly.This damage likely occurred due to forceful advancement against resistance.If the smart coil is advanced through the reported tortuous patient¿s anatomy, resistance may encounter and damage such as offset coil winds and pusher assembly kink may occur.During functional testing, the smart coil was able to be advanced through a demonstration introducer sheath without issue.The device was unable to be advanced through the hub of the demonstration microcatheter due to the offset coil winds.Further evaluation of the device revealed additional kinks in the pusher assembly.This damage was likely incidental to the complaint.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 1.3005168196-2021-01950, 2.3005168196-2021-01951, 3.3005168196-2021-01952, 4.3005168196-2021-01953, 5.3005168196-2021-01954.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key12601971
Report Number3005168196-2021-02230
Device Sequence Number3193493
Product Code HCG
UDI-Device Identifier00814548015712
UDI-Public00814548015712
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/11/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/03/2025
Device Model Number400SMTHXSFT0204
Device Catalogue Number400SMTHXSFT0204
Device Lot NumberF101700
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/08/2021
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/13/2021
Supplement Date Received by Manufacturer10/15/2021
Initial Report FDA Received Date10/09/2021
Supplement Report FDA Received Date11/11/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/04/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown
Date Report Sent to FDA01/01/2005